Advertisement

manuscripta mathematica

, Volume 57, Issue 1, pp 101–108 | Cite as

On the total absolute curvature of closed curves in spheres

  • Eberhard Teufel
Article

Abstract

The total absolute curvature of a closed curve in a Euclidean space is always greater or equal to 2 (Fenchel's inequality,1929, [3], [1], [13]); especially for a knotted curve it is always greater than 4 (Fary-Milnor's inequality, 1949, [2], [7], [5], [4]).

For the total absolute curvature of closed curves in spheres no such lower bounds exist because there are closed geodesies. Here we derive similar bounds which depend on the length of the curve resp.the area of surfaces of disk-type bounded by the curve.

In order to prove these inequalities we start from the computation of the total absolute curvature as mean value of the number of critical points of certain level functions ([11],[12]); we use some topological considerations and Poincaré's integralgeometric formula for the computation of length resp. area.

Keywords

Lower Bound Euclidean Space Number Theory Algebraic Geometry Topological Group 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Borsuk,M.: Sur la courbure totale des courbes fermeés. Ann.Soc. Pol.Math.20,251–265(1948)Google Scholar
  2. [2]
    Fary,J.: Sur la courbure totale d'une courbe gauche faisant un nœud. Bull.Soc.Math.France77,128–138(1949)Google Scholar
  3. [3]
    Fenchel,W.: Über Krümmung und Windung geschlossener Raumkurven. Math. Ann.101,238–252(1929)Google Scholar
  4. [4]
    Fenchel,W.: On the differential geometry of closed space curves. Bull.AMS57,44–54(1951)Google Scholar
  5. [5]
    Fox,R.H.:On the total curvature of some tame knots. Ann.of Math.52(nr.2),258–260(1950)Google Scholar
  6. [6]
    Hirsch,M.W.:Differential topology.GTM 33,2.Aufl.Berlin-Heidelberg--New York:Springer 1957Google Scholar
  7. [7]
    Milnor,J.W.:On the total curvature of knots. Ann.of Math.52,248–257(1950)Google Scholar
  8. [8]
    Santaló,L.A.:Integral geometry and geometric probability.Encyclop. of Math.and its Appl.,1.Aufl.,Vol.1,1976Google Scholar
  9. [9]
    Schubert,H.: Über eine Num.Knoteninvariante. Math.Z.61,245–288(1954)Google Scholar
  10. [10]
    Spivak,M.:A Comprehenshive Introduction to Differential Geometry Vol.4.2nd edt.,Berkeley:Publish or Perish 1979Google Scholar
  11. [11]
    Teufel,E.: Eine differentialtopologische Berechnung der Totalen Krümmung und Totalen Absolutkrümmung in der Sphärischen Differentialgeometrie. Manuscripta Math.31,119–147(1980)Google Scholar
  12. [12]
    Teufel,E.: Differential Topology and the Computation of Total Absolute Curvature. Math.Ann.258,471–480(1982)Google Scholar
  13. [13]
    Voss,K.:Eine Bemerkung über die Totalkrümmung geschlossener Raumkurven. Arch. Math,6,259–263(1955)Google Scholar
  14. [14]
    Whitney,H.:The singularities of a smooth n-Manifold in (2n-1)--Space. Ann.of Math.45(nr.2),247–293(1944)Google Scholar
  15. [15]
    Willmore,T.J., Saleemi,B.A.:Total absolute curvature of immersed manifolds. J.London Math.Soc.41,153–160(1966)Google Scholar

Copyright information

© Springer-Verlag 1986

Authors and Affiliations

  • Eberhard Teufel
    • 1
  1. 1.Mathematisches Institut B der UniversitätStuttgart-80Federal Republic of Germany

Personalised recommendations